Published reports of the occurrence of cystoid macular edema (CME) in eyes being treated with latanoprost have led to concern regarding a possible causal relation between the two. Review of all published cases (28 eyes in 25 patients), plus another case reported here for the first time, indicates that all eyes had independent risk for development of CME, so that definitive conclusions about a causal relation cannot be established. In addition, controlled clinical trials and experimental studies with latanoprost have given no indication that latanoprost causes clinical CME. Pharmacokinetic considerations indicate that the concentration of latanoprost expected in the posterior segment of the eye is too low to have a pharmacologic effect, and latanoprost is not known to exhibit vasoactive or inflammatory properties. Nevertheless, reports of a possible association between CME and latanoprost use must be given serious consideration, and in eyes that are at risk for CME, an increased level of surveillance for its development is recommended.
*Department of Ophthalmology, Mt. Sinai School of Medicine, New York, New York, USA; †Department of Ophthalmology, University of Nebraska Medical Center, Omaha, Nebraska, USA, and Senior Scientific Investigator, Research to Prevent Blindness; and ‡Pharmacia & Upjohn Company, Stockholm, Sweden
Correspondence to Robert A. Schumer, MD, PhD, 70 East 96th Street, New York, New York 10128, USA